Pennsylvania, 2015Damaging Winds in Pennsylvania, May 16, 2015
May 16, 2015 · NWS CTP · 2 events in 2 counties and zones
Pulse storms produced isolated wind damage across portions of south-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pulse storms produced isolated wind damage across portions of south-central Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 2:30 PM EST, 22 minutes earlier.
Area forecast discussion, May 16, 2:30 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT MAY 16 2015
.SYNOPSIS...
A STALLED FRONTAL ZONE WILL BE THE FOCUS FOR PERIODS OF UNSETTLED
WEATHER THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN ON SUNDAY. A RELATIVELY STRONG COLD FRONT WILL
PUSH ACROSS THE AREA MONDAY NIGHT AND TUESDAY...USHERING IN
ANOTHER COOL...DRY AIRMASS FOR LATE TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
PWATS JUST ABOUT AS HIGH AS THEY HAVE BEEN SINCE LAST
SUMMER...WITH 1.75 INCHES OVER THE SRN HALF OF THE AREA. THE WIND
FIELD THROUGH THE COLUMN IS FAIRLY LIGHT. SLOWLY MOVING STORMS
ARE SLIDING TO THE EAST THIS AFTERNOON. HEAVY RAIN REPORT IN
SOMERSET OF ALMOST 3 INCHES. BASED ON RADAR THIS MAY BE A LITTLE
HIGH...BUT WITH PWATS SO HIGH...IT IS PLAUSIBLE. THE REST OF THE
SRN TIER SHOULD ALSO EXPECT SOME HEAVY RAIN FROM THESE STORMS AS
THEY MOVE TO THE EAST. CAPES ARE HIGHER IN THE SERN FEW COS WHERE
IT HAS BEEN SUNNY ALL DAY AND DEPOINTS IN THE M60S. NAM AND HI RES
ARW ARE VERY MUCH IN AGREEMENT THAT THIS SHORT WAVE AND ASSOCD
PRECIP WILL CLEAR THE EASTERN COS ABOUT 6 OR 7 PM. THE NRN TIER
HAS BEEN ROBBED OF BEST MSTR...AND ALSO SUFFERING A LACK OF SUN
AND THEREFORE CAPE TODAY. THUS...WITH THE S/WV AXIS MOVING
OVERHEAD AND LITTLE ELSE IN STORE FOR THE NEXT FEW HRS...WILL MAKE
IT MAINLY DRY THERE. BETTER WIND FIELD ALONG THE NY BORDER COULD
CREATE SOME GUSTY WINDS IF A ROGUE TSRA CAN FORM THERE. MORE
STORMS WILL MOVE INTO THE WRN COS THIS EVENING...AS NEXT AREA OF
FORCING SLIDES IN FROM OH. WILL COUNT ON LESS OF A WORRY FOR GUSTY
WINDS WITH LOSS OF CAPE. BUT THE THREAT OF SLOW-MOVING
STORMS/HEAVY RAIN IS STILL THERE. THINKING SERIOUSLY ABOUT A
SMALL-AREA FLOOD WATCH FOR TONIGHT AND SUNDAY FOR THE SW. WILL
COLLAB WITH NEIGHBORS TO SEE THEIR THOUGHTS.
&&
.SHORT TERM /1 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHOWERS HOULD DECREASE AFTER MIDNIGHT...BUT MOISTURE RUNS HIGH ALL
NIGHT. SHOULD BECOME A LITTLE MURKY WHERE IT DOES RAIN THIS
EVENING. WILL MENTION PATCHY FOG ALL OVER THE PLACE. IT MAY GET
WORSE THAN THAT WITH LITTLE WIND TO MOVE THINGS AROUND. THE THICK
CLOUDS WILL KEEP TEMPS VERY MILD AS WELL. JUST THE SLIGHTEST
INCREASE IN THE WSW FLOW IN LOWER/MID LEVELS WILL ENHANCE THE
POTENTIAL FOR RAIN/STORMS IN THE SWRN COS AGAIN BY THE END OF THE
NIGHT. AGAIN...FLOOD WATCH POSSIBLE.
SUNDAY LOOKS LIKE THE CLOUDY START WILL HINDER THUNDER...SO WILL
KEEP MENTIONS MAINLY TO THE AFTN. DRIER AIR TRIES TO MOVE DOWN
FROM THE NE ON SUNDAY AND MAY ALLOW THEM TO BREAK OUT OF THE
CLOUDS...BUT AMBIENT MSTR VERY HIGH. POPS WILL BE HIGHEST OVER THE
SW BUT CANNOT TAKE THEM OUT OF ANYWHERE DUE TO WEAK FORCING AND
HIGH MSTR.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LEAD SHORTWAVE ENERGY CLIMBING THE WESTERN-SIDE OF ANOMALOUS
500MB RIDGE OVER THE EASTERN US...ALONG WITH ABOVE NORMAL PWATS
AND DIURNAL INSTABILITY WILL HELP PROMOTE SCATTERED CONVECTION ON
SUNDAY...ESPECIALLY ALONG/SOUTH OF THE QUASI-STNRY/WARM FRONTAL
BOUNDARY PIVOTING OVER THE AREA. USED A BLEND FOR POPS/QPF WHICH
FAVORED THE LAUREL HIGHLANDS AND SOUTH-CENTRAL MTNS ON DAY 3.
GIVEN LACK OF FORCING AND LOSS OF DAYTIME HEATING...CUT BACK POPS
TO THE MID-CHC RANGE SUNDAY NIGHT /40 PERCENT WEST TO 30 PERCENT
EAST/.
THE VIGOROUS/DEEP CLOSED LOW EJECTING OUT OF THE SOUTHWESTERN
U.S. SHOULD REACH THE NORTHERN PLAINS BY 00Z MON...WHERE THE
MODELS SHOW IT SLOWING DOWN AND EVENTUALLY BECOMING ABSORBED INTO
AN UPPER TROUGH CROSSING HUDSON BAY. THIS HAS APPEARED TO SLOW
THE EASTWARD PROGRESSION OF ITS TRAILING COLD FRONT BY 12HRS OR
SO...NOW PROGGED TO CROSS THE AREA DURING THE DAYTIME ON TUESDAY
(PREVIOUSLY MONDAY NIGHT/AM TUESDAY). THIS SLOWER TREND WAS EVIDENT
IN THE GUIDANCE AND HAVE ADJUSTED TEMPS AND POPS ACCORDINGLY. THE
PARENT SHORTWAVE WILL LOSE MUCH OF ITS AMPLITUDE AS IT TRACKS
THROUGH THE UPPER GREAT LAKES AND FOR NOW DOES NOT APPEAR TO POSE
A SIGNIFICANT SVR WX RISK FOR EARLY NEXT WEEK.
IN THE WAKE OF THE COLD FRONTAL PASSAGE...A RESPECTABLE ANTICYCLONE
WILL EXTEND SEWD FROM THE UPPER MIDWEST WITH COOLER AND NOTICEABLY
DRIER AIR FILTERING INTO THE REGION FOR THE MID TO LATE WEEK
PERIOD. THIS PATTERN SHOULD SUPPRESS THE PCPN RISK TO THE SOUTH OF
CENTRAL PA WITH GENERALLY FAIR WEATHER AND SEASONABLY COOL TO
MODERATING TEMPERATURES PREVAILING AT DAYS 6-8. ALSO OF NOTE IS
THE RISK FOR PATCHY FROST ON MAY 21ST/THURSDAY MORNING MAINLY OVER
THE NORTH-CENTRAL ZONES WHERE ECENS/GFS ENSEMBLE MOS GUIDANCE IS
SHOWING MID 30S AT BFD...JUST IN TIME FOR THE START OF THE GROWING
SEASON.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LARGE CLUSTER OF SHOWERS AND TSTMS MOVING EAST SLOWLY OVER THE SRN
TIER...AND RIGHT TOWARD MDT/LNS. HAVE PLAYED UP TSRA WITH BEST
TIMING BETWEEN 20 AND 23Z. FORCING FROM THE S/WV OVERHEAD WILL BE
OFF TO THE EAST BY 23Z OR 00Z. EXPECT A RENEWAL OF STORM FROM THE
WEST INTO JST/BFD IN A FEW HRS WATCHING TRENDS OVER OH AND GENERAL
FLOW FROM THE WSW. UNV/IPT WILL LIKELY BE THE DRIEST LOCATIONS
THRU THE NIGHT BUT FOG AND LOW CLOUDS COULD STILL BRING THEM INTO
IFR. DRIER AIR TRIES TO MOVE DOWN FROM THE NE LATER
TONIGHT/SUNDAY...BUT WILL KEEP IT SOUPY THRU AT LEAST 14Z MOST
LOCATIONS.
OUTLOOK...
MON-TUES...LOW CLOUDS/IFR PSBL...SHRA LIKELY. WIDESPREAD FLIGHT
RESTRICTIONS LIKELY. CFROPA TUES.
WED-THURS...NSW.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...DANGELO
Hazardous weather outlook, May 16, 2:46 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT SAT MAY 16 2015
PAZ024>026-033>036-172000-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
346 PM EDT SAT MAY 16 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE REPORT ANY HEAVY RAINFALL OR FLOODING.
PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-172000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
346 PM EDT SAT MAY 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH THE
EVENING. A FEW OF THESE STORMS MAY CREATE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 16, 12:44 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT SAT MAY 16 2015
PAZ033-161830-
SOMERSET PA-
144 PM EDT SAT MAY 16 2015
...HEAVY RAIN AND SMALL HAIL IS EXPECTED IN SOMERSET COUNTY...
AT 142 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ALMOST ALL OF SOMERSET COUNTY. RAINFALL OF
UP TO 2 INCHES IS POSSIBLE BY 3 PM. THIS WILL LIKELY CAUSE MINOR
FLOODING PROBLEMS. THE STORMS ARE MOVING EAST AT 30 MPH. PEA SIZE
HAIL IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...WINDBER...MEYERSDALE...BERLIN...FRIEDENS...BOSWELL...
DAVIDSVILLE...CENTRAL CITY...JEROME...ACOSTA...URSINA...NEW
CENTERVILLE...TIRE HILL...OGLETOWN...MOUNT DAVIS...ROCKWOOD...
CONFLUENCE...SALISBURY...JENNERSTOWN AND HOOVERSVILLE.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 100 TO 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAINFALL IS ALSO OCCURRING WITH THIS THUNDERSTORM...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3972 7939 3973 7941 3977 7938 3978 7939
3978 7935 3982 7937 3985 7942 3990 7940
4009 7926 4012 7922 4012 7917 4016 7916
4029 7906 4028 7893 4024 7888 4024 7866
4008 7873 4006 7876 3982 7876 3972 7881
TIME...MOT...LOC 1742Z 239DEG 48KT 4006 7905
DANGELOThunderstorm Wind, Cumberland
- When
- May 16, 2:52 PM EST
- Where
- Cumberland County, Shippensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.050, -77.520
Thunderstorm winds estimated near 60 mph knocked down wires on a house in Shippensburg.
Thunderstorm Wind, Perry
- When
- May 16, 3:24 PM EST
- Where
- Perry County, 2.21 mi ESE of Reward
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.540, -77.030
Thunderstorm winds estimated near 60 mph knocked down large limbs and the top of a chimney.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20151 injured · $3.5 million · EF2 · 43 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2015EF3 · 42 events
- Tornadoes and Flash Flooding in Missouri, May 16 to 17, 2015EF2 · 41 events
- Tornadoes and Hail in Minnesota, May 16, 2015$455,000 · EF1 · 23 events
- Flash Flooding in Washington, May 16 to 17, 2015$420,000 · 2 events
- Flash Flooding and Flood in Texas, May 16 to 18, 2015$44,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 16, 2015EF1 · 15 events
- Tornado and Hail in Kansas, May 16, 2015EF1 · 8 events
- Flash Flooding and Hail in Texas, May 16 to 17, 20153 in hail · 28 events
- Flooding and Damaging Winds in Kansas, May 16 to 17, 201565 kt wind · 25 events
- Tornadoes and Hail in Texas, May 16, 2015EF0 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 16, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571346, 571347.